Pennsylvania, 2022

Damaging Wind in Pennsylvania, June 16, 2022

June 16, 2022 · NWS BGM · 1 event in 1 county or zone

A MCC (mesosclae convective complex) formed in the region late in the day on the 15th. This system brought storms across the Northern Tier in Northeastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A MCC (mesosclae convective complex) formed in the region late in the day on the 15th. This system brought storms across the Northern Tier in Northeastern Pennsylvania. One storm became severe along the eastern PA/NY border and knocked down multiple trees in Manchester Township in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 16, 1:17 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 16, 1:17 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
217 AM EDT Thu Jun 16 2022

.SYNOPSIS...
Showers and thunderstorms continue to develop early this morning
across the Finger Lakes with some storms producing hail and
strong winds. Another round of thunderstorms develop in the
afternoon and evening with severe thunderstorms possible once
again across the region with the highest chances over the Finger
Lakes once again.

&&

.NEAR TERM /THROUGH TODAY/...
930 PM Update...

A lone thunderstorm is currently moving into Steuben county. It
has weakened a bit over the last 30 min and currently has a
Special Weather Statement attached to it in Steuben county. The
environment is still looking good for elevated convection along
a sharp CAPE/shear gradient located over the western Twin Tiers.
The best severe chances will be over Steuben county, quickly
reducing to the east. CAM models are showing isolated
initiation over the next couple hours, with wider showers and
storms developing after midnight. Gusty winds and small hail
will still be possible with these overnight storms, given the
elevated CAPE, moderate mid level lapse rates and dry air.

The rest of the forecast remains unchanged. Overnight PoPs were
updated based of current trends and CAM guidance.

630 PM Update...
Clear skies continue for most of the CWA. Cumulus clouds are
beginning to work their way into Steuben county. These clouds
are showing where the low level instability gradient is, as east
of here, low level clouds are not developing. CAM guidance is
showing rain and thunderstorms developing along this gradient
over the next few hours. Models also show a nice plume of
vorticity advection over the western portion of the CWA as the
ridge breaks down and height falls occur from the NW to SE
across the area. Elevated CAPE with a sharp gradient of
effective shear between 35-45kts across the western Twin Tiers
will allow for strong wind gusts and large hail.

Scattered rain showers and thunderstorms will spread eastward
across the area as the night progresses, but the severe chances
will lessen as the precip moves away from the high CAPE and
shear values.

The forecast for tomorrows severe weather remains unchanged.

300 PM Update...
A small complex of showers and thunderstorms dissipated over
Lake Ontario though its associated clouds have moved in and is
helping filter some of the sunshine this afternoon. Tonight, as
the ridge axis swings through, mid level lapse rates steepen
with warm, moist advection at 925 to 850 mb. Elevated convection
likely develops a few hours after sunset and with 1500 to 2000
J/kg of elevated cape and 30-35 knots of shear, large hail is
possible with any of the stronger storms. Steuben Co and
vicinity has the highest elevated CAPE values in the region with
SPC upgrading that area to a slight risk for tonight.

The storms spread east through the night with lower chances of
severe hail as some of that energy gets used up and storms start
to congeal. The evolution of the overnight convection and cold
pool development will play a significant roll in how the severe
weather plays out tomorrow. Divergent flow at 250 mb and 500 mb
flow increasing to over 50 knots in the afternoon will help
ventilate any updrafts as well as synoptic lift helping to
weaken CIN that will likely develop from the overnight
convection. Skies are expected to clear across the Finger Lakes
into western portions of CNY with MLCAPE forecast to be around
1500 J/kg and 0-6 km shear or 50-55 knots will support strong
storms as a cold front moves in and triggers storms in the mid
afternoon. With the strong forcing along the front and good
kinematics, storms will likely grow upscale quickly. Forecast
soundings in the western Finger Lakes show steep low level and
mid level lapse rates with dry air advecting in the mid levels
as well. This sounding will favor large hail and damaging winds
at storm initiation and then mainly wind after the storms grow
upscale and becomes a QLCS. A spin up or two is possible along
the QLCS or in any storm that can stay isolated long enough
prior to the upscale growth. Along I-81 and east, models are
still favoring some cold pooling and low stratus from the
morning convection helping to keep the lower atmosphere more
stable. Forecast trends have been towards a shallower cold pool
so there is a better chance of surface based destabilization
farther to the east compared to how it looked previous days. SPC
has upgraded the I-81 corridor and west in an enhanced risk
with a slight risk to the Catskills and a marginal for the
eastern Catskills and east. The thunderstorms move through the
region by midnight on Thursday with much cooler air advecting
in.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
230 PM Update...

Long wave trough will be over the region Friday and into
Saturday, with cool NW flow bringing well below average
temperatures to start the weekend.

Friday will remain unsettled with the trough overhead, as
several perturbations pass through the cyclonic flow. A few
showers or isolated thunderstorm will be possible Friday
afternoon through Friday night as cool temperatures arriving
aloft increase lapse rates. Moisture will be limited, and the
bulk of the shower activity will be focused around peak
heating, however a short wave comes around the base of the
trough Friday night and may produce another round of isolated to
scattered showers.

Under the upper trough and NW flow on Saturday, highs will only
be in the mid 60s...some 10 degrees below normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
240 PM Update...

Surface high pressure and upper ridging starts to build back
into the region Saturday night. This will bring dry and warmer
conditions to end the weekend and into the first part of next
week. The next chance for rain will come Monday night and
Tuesday as a stationary front sets up over the region and will
be the focus for showers and thunderstorms. Conditions may
remain active through at least the first half of next week as we
will be on the periphery of an upper ridge.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Widespread showers and thunderstorms will continue to develop
and track to the east/southeast early this morning along the
intersection of a mid level short wave and the nose of a low
level jet. This round of early morning storms is expected to
drop to the southeast by 12Z. IFR restrictions are possible
with any storm that passes overhead. Conditions will trend back
to VFR after 12Z.

Another round of strong to severe thunderstorms is expected
this afternoon, most likely affecting the region after 21Z.
Risk of severe thunderstorms with strong wind gusts is
generally higher west of an SYR-BGM line, and will depend on
how much destabilization can take place during the afternoon,
following the rain this morning. Conditions behind the front
after 01Z will dry out with a period of VFR conditions.

Outlook...

Friday night through Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG
NEAR TERM...AJG/JTC
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...BJT/MPH
Hazardous weather outlook, Jun 15, 9:38 PM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1038 PM EDT Wed Jun 15 2022

NYZ046-057-062-PAZ040-048-072-170245-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
1038 PM EDT Wed Jun 15 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

There is a slight chance for a strong to severe thunderstorm passing
through the area during the overnight hours tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are expected over western New York
and the Finger Lakes region Thursday afternoon. These storms will
likely merge into a complex which will move east during the evening.
However, the storms will encounter a less favorable environment east
of I-81, and may diminish in intensity as they move towards the
Catskills and Poconos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-170245-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
1038 PM EDT Wed Jun 15 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

There is a slight chance for a few strong to severe thunderstorms
passing through the area during the evening overnight hours tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A better chance for strong to severe thunderstorms is expected on
Thursday afternoon and into the evening hours, especially west of
I-81, as a cold front moves into the region. Wind damage is the
most likely impact hazard during this event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

In the hours before

Special weather statement, Jun 16, 1:27 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
227 AM EDT Thu Jun 16 2022

NYZ055-056-160700-
Tioga NY-Broome NY-
227 AM EDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of northwestern Broome
and east central Tioga Counties through 300 AM EDT...

At 226 AM EDT, Doppler radar was tracking a strong thunderstorm near
Newark Valley, or 7 miles west of Greater Binghamton Airport, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Binghamton, Johnson City, Endicott, Maine, Nanticoke, Port Dickinson,
Newark Valley, Greater Binghamton Airport, Chenango Forks and West
Corners.

This includes the following highway exits...
 New York Interstate 81 between 3 and 7.
 Interstate 86/Route 17 between 69 and 72.
 Interstate 88 between 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4210 7571 4211 7617 4226 7619 4235 7585
      4233 7585 4225 7584 4225 7574
TIME...MOT...LOC 0626Z 263DEG 23KT 4220 7613

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Jun 16, 1:42 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
242 AM EDT Thu Jun 16 2022

NYZ044-045-056-160730-
Chenango NY-Cortland NY-Broome NY-
242 AM EDT Thu Jun 16 2022

...A strong thunderstorm will impact portions of northern Broome,
central Cortland and western Chenango Counties through 330 AM EDT...

At 242 AM EDT, Doppler radar was tracking a strong thunderstorm near
Groton, or near Cortland, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cortland, Norwich, Homer, Virgil, Plymouth, North Norwich, Greene,
Oxford, Solon and Cincinnatus.

This includes the following highway exits...
 New York Interstate 81 between 9 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4227 7567 4254 7626 4257 7626 4270 7615
      4263 7549
TIME...MOT...LOC 0642Z 285DEG 38KT 4264 7630

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kistner
Local storm report, Jun 16, 2:02 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 AM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     2 SSE LOCKE             42.64N 76.41W
06/16/2022                   CAYUGA             NY   911 CALL CENTER

            LARGE TREE DOWN ON ROUTE 38 BETWEEN STONY
            HILL RD AND TUCKER HILL RD.

&&
Special weather statement, Jun 16, 2:24 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
324 AM EDT Thu Jun 16 2022

NYZ045-046-056-057-PAZ039-040-160815-
Otsego NY-Chenango NY-Broome NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
324 AM EDT Thu Jun 16 2022

...Strong thunderstorms will impact portions of southwestern Otsego,
Broome, west central Delaware, southern Chenango, Susquehanna and
northwestern Wayne Counties through 415 AM EDT...

At 324 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brisben to Windham. Movement was southeast at
35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin,
Sidney, Jackson, Walton and Sanford.

This includes the following highway exits...
 New York Interstate 81 between 1 and 6.
 Interstate 86/Route 17 between 67 North and 84.
 Interstate 88 between 1 and 11.
 Pennsylvania Interstate 81 between 217 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 7578 4191 7614 4200 7615 4200 7610
      4209 7611 4243 7565 4227 7499
TIME...MOT...LOC 0724Z 304DEG 31KT 4236 7567 4196 7631

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kistner
Local storm report, Jun 16, 2:30 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 AM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     NON-TSTM WND DMG 2 SW GREENE             42.31N 75.79W
06/16/2022                   CHENANGO           NY   911 CALL CENTER

            TREES AND WIRES DOWN NEAR SLATER RD AND
            ROUTE 12.

&&

BJT
Local storm report, Jun 16, 2:33 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 AM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     NON-TSTM WND DMG 2 SW GREENE             42.31N 75.79W
06/16/2022                   CHENANGO           NY   911 CALL CENTER

            CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
            FROM 2 SW GREENE. A TREE AND WIRES DOWN NEAR
            SLATER RD AND ROUTE 12.

&&

BJT

The radar

The Binghamton radar (KBGM), 77 km away, was scanning. The volume nearest the first event began at 07:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 16, 2:47 AM EST
Where
Wayne County, 2.17 mi WSW of Braman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.810, -75.210

Strong thunderstorm winds knocked down multiple trees down in Manchester Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030099.